Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 72, NWS Tucson, AZ

August 9, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 9, 2022, 2:57 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2022, 2:57 PM MST (21:57 UTC)
Expired
Aug 9, 2022, 6:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:40 PM MSTFLASH FLOOD11 Ene Three Points, AZNORTH AND SOUTH CAMINO VERDE IS CLOSED AT BILBY ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS55 KTWC 092157
FFWTWC
AZC019-100100-
/O.NEW.KTWC.FF.W.0072.220809T2157Z-220810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
257 PM MST Tue Aug 9 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 600 PM MST.

* At 257 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Drexel Heights, Pascua Pueblo Yaqui Reservation, Valencia West, 
  Tucson Estates and Ryan AirField.

This includes the following streams and drainages...
  Brawley Wash and Black Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3209 11109 3215 11117 3219 11124 3222 11122
      3219 11116 3220 11114 3213 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
938 
WGUS75 KTWC 092327
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
427 PM MST Tue Aug 9 2022

AZC019-100100-
/O.CON.KTWC.FF.W.0072.000000T0000Z-220810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
427 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING 
FOR EAST CENTRAL PIMA COUNTY...

At 427 PM MST, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Currently the rain has ended, but flows 
will continue. Between 1 and 2.3 inches of rain have fallen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Drexel Heights, Pascua Pueblo Yaqui Reservation, Valencia West, 
  Tucson Estates and Ryan AirField.

This includes the following Flash Flood Prone Locations...
	Mark Rd from Jeffery Rd to Los Reales Rd.

This includes the following streams and drainages...
  West Branch Santa Cruz River and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3209 11109 3215 11117 3219 11124 3222 11122
      3219 11116 3220 11114 3213 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
604 
WGUS75 KTWC 100055
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
555 PM MST Tue Aug 9 2022

AZC019-100105-
/O.EXP.KTWC.FF.W.0072.000000T0000Z-220810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
555 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR EAST 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Wednesday for a 
portion of Southeast Arizona.

LAT...LON 3209 11109 3215 11117 3219 11124 3222 11122
      3219 11116 3220 11114 3213 11104

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:44 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 10:44 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1044 AM MST Tue Aug 9 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...A Flash Flood Watch has been issued for the entire
area from this afternoon through at least Wednesday morning.

Current water vapor imagery shows a weather disturbance moving
west through NW Chihuahua and NE Sonora. This will be a focus
later today and into the overnight for convection. Looking over
the morning sounding, shows a juiced atmosphere with a weak onion
sounding. The current flow regime will be more than enough to
modify the environment to increase the likelihood of
thunderstorms.

The CAMs are also quite active starting at 2100Z with multiple
rounds of storms through the evening and overnight. With current
analysis and CAMs, the greatest threat fro flash flooding appears
to be from western Cochise County through Santa Cruz, and all of
Pima County. This is the track of the weather disturbance
overlapped with highest moisture and instability. As the storms
fire, there should be enough moisture advection and low level
convergence to focus storms. Cell mergers and backbuilding into
the large/strong instability pool along/south of the International
Border will help with organization and increase the flash
flooding threat. Rainfall rates could easily reach several inches
an hour with 3-6 hr totals of 1-3". Some areas along the
International Border could see locally higher amounts if multiple
storms train over the same area.

One other thing to note is the saturated ground and quick
response for many area washes/rivers. It will not take nearly as
much rain as usual to cause flash flooding like early in the
season.

For severe weather, shear is less than past days. Storm mode
should be more pulse/multicellular cluster like with the
potential for upscale growth into a small MCS. Wind will be the
greatest risk with only small hail expected.

&&

.PREV DISCUSSION... /issued 225 AM MST Tue Aug 9 2022/
Models keep the upper high centered near the Four Corners region
through the middle of the week. Thereafter, the upper high will
shift farther north and eastward by Friday. The overall flow
pattern will remain favorable for daily scattered showers and
thunderstorms, mainly in the afternoon and evening but the rain
chances will continue overnight as well. The position of the high
will be ideal for inverted troughs to track westward and enhance
the thunderstorm activity. Latest models depicted a few shortwaves
rotating around the upper high and impacting the area this week.
One later today with more significant ones passing through
Wednesday and again on Thursday into Friday. That said, soil
moisture content remained high for most of the area, so flash
flooding will continue to be a concern. High temperatures will
remain near seasonable readings.

&&

.AVIATION...Valid through 10/18Z. SCT clouds at 7k-10k ft AGL
with SCT-BKN above 15k ft AGL. CIGS may briefly lower to 4k-6k ft
AGL with the TSRA, along with mountain obscurations and wind gusts
to 40+ kts. Otherwise, SFC wind will generally be less than 12
kts, favoring a NWLY/NLY direction during the afternoon hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 12:58 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Tue Aug 9 2022

AZZ502-515-092045-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
1258 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Pima County
through 145 PM MST...

At 1258 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 8 miles northeast of Sells, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sells, San Isidro, Kitt Peak, Ali Chukson, Fresnal, No:ligk,
Comobabi, Cababi, South Comobabi, Santa Rosa Ranch, Sil Nakya, San
Luis - Sells District, Artesia, Rincon and Ali Molina.

This includes Route 86 between mile markers 110 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 11157 3185 11190 3215 11203 3227 11168
TIME...MOT...LOC 1958Z 162DEG 10KT 3202 11179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 9, 1:01 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022

AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Aug 9, 1:52 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
152 PM MST Tue Aug 9 2022

AZZ503-092115-
Upper Santa Cruz River and Altar Valleys including Nogales-
152 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central Pima
and southwestern Santa Cruz Counties through 215 PM MST...

At 151 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arivaca, or 14 miles southwest of Tubac, moving
west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arivaca, Arivaca Lake, Ruby and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 11120 3146 11145 3174 11136 3143 11099
      3134 11106
TIME...MOT...LOC 2051Z 098DEG 12KT 3148 11123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Aug 9, 1:56 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Aug 9 2022

AZZ504-507-513-092145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
156 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 245
PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or 12 miles northwest of Sierra Vista, moving north at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Whetstone, Huachuca City, Elgin, Kartchner Caverns State
Park, Fort Huachuca, Mescal, Fairbank, Charleston and Canelo.

This includes the following highways...
 Interstate 10 between mile markers 289 and 305.
 Route 80 between mile markers 295 and 296.
 Route 82 between mile markers 38 and 61.
 Route 83 near mile marker 14.
 Route 90 between mile markers 290 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 11014 3154 11052 3197 11067 3203 11032
TIME...MOT...LOC 2056Z 162DEG 10KT 3166 11035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 9, 2:26 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST Tue Aug 9 2022

AZZ502-504-092200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
226 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 300 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm over
Valencia West, or 12 miles west of Tucson, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Very heavy rain will cause rapid ponding of water
         on roadways.

Locations impacted include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.

This includes the following highways...
 Route 86 between mile markers 147 and 169.
 Route 286 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3219 11102 3203 11107 3205 11138 3228 11141
TIME...MOT...LOC 2125Z 113DEG 7KT 3215 11111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 8, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 8, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 8, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 8, 7:22 PM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 8, 7:55 PM MSTSpecial Weather StatementTWC50 min
Aug 8, 8:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 8, 9:39 PM MSTSpecial Weather StatementTWC51 min
Aug 8, 9:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 8, 9:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 9:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 8, 10:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Aug 8, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 8, 10:30 PM MSTAreal Flood WarningTWCPima3 hr
Aug 8, 10:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 9:59 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr
Aug 9, 12:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 9, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 9, 1:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 1:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 9, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz92 min
Aug 9, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Aug 9, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 9, 2:26 PM MSTSpecial Weather StatementTWCPima34 min
Aug 9, 2:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 9, 3:28 PM MSTSpecial Weather StatementTWC47 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Aug 9, 3:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.